Wyoming, 2023

High Wind in Wyoming, March 10 to 11, 2023

March 10 to 11, 2023 · NWS CYS · 8 events in 8 counties and zones

A widespread strong wind event occurred across southeast Wyoming 10 through 11 March 2023.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A widespread strong wind event occurred across southeast Wyoming 10 through 11 March 2023.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 10, 3:01 AM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 10, 3:01 AM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
301 AM MST Fri Mar 10 2023

.SHORT TERM...(Today through Sunday)
Issued at 300 AM MST Fri Mar 10 2023

Overnight WV/IR imagery showed a upper level low just offshore of the
WA/OR coast with a broad low-amplitude upper level ridge over the Rockies.
Strong westerly winds were transporting mid/upper level Pacific moisture
across the Rockies. Southeasterly winds on the backside of a surface
ridge over the central/eastern Great Plains were transporting low level
moisture into the high plains. Low stratus and patchy fog were present
across far southeast WY. Temperatures ranged from the lower 20s to lower
30s.

Short term forecast concerns will focus on strong winds, snowfall and
temperatures.

The upper low moves onshore into the Pacific Northwest today, then
tracks to the east across the northern Rockies and Great Plains tonight
and Saturday. This system will steepen the low level pressure gradient
throughout eastern and southern WY today. 700-800mb west-southwest flow
increases to 55-60 kt along and west of the Laramie Range today. Likewise,
700/850mb gradients exceed 60 meters during the late morning and afternoon.
Inherited High Wind Warnings for portions of south-central WY go into
effect at 6 AM this morning. High Wind Watches for Douglas, Glendo and
Wheatland were upgraded to Warnings effective at 8 AM this morning.
Expect southwest winds 30-40 MPH with gusts of 60-65 MPH in the warned
areas. For the adjacent valleys including Saratoga and Laramie as well
as the Interstate 80 Summit, 00Z local high wind probabilities decreased
to 30-40 percent with 45-55 MPH gusts. The winds will begin to diminish
later Saturday morning through evening.

Snow showers will increase in coverage west of the Laramie Range this
morning and afternoon, with moderate to heavy mountain snow. Isolated
rain and snow showers may make it as far east as the Interstate 25
corridor this evening. Wind gusts up to 60 MPH combined with falling
snow will create very low visibility for the mountains. 06Z WPC QPF/snow
accumulations were slightly lower for the Snowy Range with 6-10 inches
(Winter Weather Advisory), and slightly higher for the Sierra Madre
Range with 10-16 inches (Winter Storm Warning). Isolated rain showers
may develop later this evening and overnight, mainly along and east
of Chadron to Sidney. The showers will end from north to south Saturday
afternoon with the arrival of drier air behind a Pacific cold front.

The mildest of the next three days will be today with high temperatures
in the 40s to mid 50s. Nighttime lows will range from the mid 20s to
mid 30s. Saturday will be cooler with highs in the 30s and 40s. Lows
Saturday night will range from the teens to lower 20s. The cooling
trend continues Sunday with highs in the 30s to around 40.

.LONG TERM...(Sunday night through Thursday)
Issued at 300 AM MST Fri Mar 10 2023

Monday...As transitory ridging aloft moves overhead and flattens somewhat,
a decent warmup will occur with 700 mb temperatures near -4 Celsius
yielding maximum temperatures in the mid 30s to mid 40s west of I-25,
to the 40s and lower 50s east of I-25. Low and mid levels appear too
dry to support any precipitation development.

Tuesday...The welcome warming trend continues as low amplitude ridging
aloft develops overhead and 500 mb heights rise about 40 meters. With
700 mb temperatures near 0 Celsius, and downslope warming west winds,
maximum temperatures will climb to the 40s west of I-25, with mid 50s
to mid 60s east of I-25. Low and mid level gradients support windy
conditions west of I-25, though still well below high wind criteria.

Wednesday...Low amplitude shortwave troughing moves across the
northern plains states sending a cold front southward across our
counties and bringing a cooler airmass into our forecast area, with
maximum temperatures back to the mid 30s to mid 40s west of I-25,
and mid 40s to mid 50s further east. Moist low and mid levels along
with localized upslope along the I-25 corridor will bring a chance
of high elevation snow and low elevation rain to our forecast area,
though QPF looks minimal.

Thursday...Northwest flow aloft develops over our counties in the
afternoon in the wake of the shortwave trough passage, likely bringing
in a drier airmass at low and mid levels. For now, will match with
our neighboring offices in keeping low POPS intact, though would not
be surprised if this day is drier than currently forecast. Definitely
colder temperatures expected with 700 mb temperatures near -11 Celsius
yielding high temperatures in the 30s to lower 40s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1034 PM MST Thu Mar 9 2023

Southeast Wyoming TAF Terminals...
CIGS and VIS are currently dropping at KCYS due to fog and are likely
to fluctuate between IFR/LIFR and MVFR between now and 11Z. CIGS should
lift back to VFR near daybreak with gusty winds becoming the main concern.
In addition, areas of 50 to 60 knots of LLWS will be present across
portions of southeast Wyoming west of the Laramie Range, including KRWL
and KLAR. Along with the winds, snow showers will move in once again
starting at KRWL after 22Z. Snow showers are currently not forecast
to move east to include KLAR and KCYS until much later into the evening
and overnight hours.

Nebraska Terminals...
VFR to MVFR for a majority of the Nebraska terminals as CIGS drop through
14Z. CIGS at KAIA likely to drop to IFR conditions between 12 and 14Z
as CIGS come down to around 700 feet. Vicinity fog is possible at KBFF,
KCDR, and KSNY between 09 and 14Z. Visibility does not look to drop
below 5SM at this time. CIGS rise again starting around 14Z, but remain
around 10,000 ft through the day Friday.

&&

.FIRE WEATHER...
Issued at 300 AM MST Fri Mar 10 2023

A potent low pressure system will move east across the Northern Rockies
and Plains through Saturday. Strong west to southwest winds will develop
today and continue through Saturday. Moist upslope winds will produce
moderate to heavy snow over the Southeast Wyoming mountains. Milder
temperatures are forecast along and east of Interstate 25 today with
minimum humidities around 30 percent. Cooler and drier air will spread
into the districts Saturday with lowest humidities from 20 to 25 percent
east of the Laramie Range, which will elevate fire weather conditions.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 8 AM this morning to 6 AM MST Saturday
     for WYZ101-106-107.

     High Wind Warning from 6 AM this morning to 6 AM MST Saturday
     for WYZ104-105-109-110.

     Winter Storm Warning from 6 AM this morning to 6 PM MST Saturday
     for WYZ112.

     Winter Weather Advisory from 6 AM this morning to 6 PM MST
     Saturday for WYZ114.

NE...None.
&&

SHORT TERM...MAJ
LONG TERM...RUBIN
AVIATION...LK/AM
FIRE WEATHER...MAJ
Hazardous weather outlook, Mar 10, 3:17 AM MST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
317 AM MST Fri Mar 10 2023

NEZ002-003-019>021-054-055-095-096-WYZ102-103-108-111-113-115>119-
111030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
North Laramie Range-Goshen County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
317 AM MST Fri Mar 10 2023

This hazardous weather outlook is for portions of Panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered rain and snow showers will develop this
afternoon and tonight. Little or no accumulation is expected.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

WYZ112-114-111030-
Sierra Madre Range-Snowy Range-
317 AM MST Fri Mar 10 2023

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Snow showers will develop this morning and become more numerous
this afternoon and tonight. The snow will be moderate to heavy
at times. Southwest winds gusting up to 60 MPH will produce very
low visibility in blowing snow. Refer to the Winter Storm Warning
and Winter Weather Advisory products for details.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Snow showers will decrease in coverage and intensity Saturday
afternoon.

.Spotter information statement...

Spotter activation will not be required.

WYZ101-104>107-109-110-111030-
Converse County Lower Elevations-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-
317 AM MST Fri Mar 10 2023

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Southwest winds will strengthen this morning and afternoon. Gusts
of 60 to 65 MPH are likely through early Saturday morning. High
Wind Warnings are in effect from 6 AM this morning to 6 AM Saturday.

Scattered rain and snow showers will develop this afternoon and
tonight. Snow accumulations of an inch or two are possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Strong winds will be possible Tuesday and Tuesday night.

.Spotter information statement...

Spotter activation will not be required.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Central Carbon County

When
March 10, 4:24 AM MST to 2:23 PM MST
Where
Central Carbon County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

WYDOT site Walcott Junction 15 miles east of Sinclair reported peak wind gusts. Rawlins ASOS also reported wind gusts in excess of 58 mph during this time.

High Wind, North Snowy Range Foothills

When
March 10, 4:52 AM MST to March 11, 1:02 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT site Arlington reported peak wind gusts. Numerous WYDOT sensors reported wind gusts in excess of 58 mph during this prolonged time.

High Wind, Ferris/Seminoe/Shirley Mountains

When
March 10, 5:50 AM MST to 12:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Mesonet site 4 miles west of Muddy Gap reported these strong winds.

High Wind, Shirley Basin

When
March 10, 1:02 PM MST to 2:34 PM MST
Where
Shirley Basin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT site Shirley Rim, 2 miles northwest of Shirley Basin reported strong winds.

High Wind, Laramie Valley

When
March 10, 2:00 PM MST to 2:36 PM MST
Where
Laramie Valley forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Laramie Airport ASOS reported this peak wind gust. WYDOT sensors at Quealy Dome and Herrick Lane also reported wind gusts in excess of 58 mph during this time.

High Wind, Converse County Lower Elevations

When
March 10, 2:22 PM MST to 8:13 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

CWOP site DW7426 located 5 miles west southwest of Douglas reported peak wind gust. Deer Creek WYDOT site also reported wind gusts in excess of 58 mph during this time.

High Wind, South Laramie Range

When
March 11, 6:32 AM MST to 12:52 PM MST
Where
South Laramie Range forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Vedauwoo WYDOT site reported peak wind gust. Other UPR and WYDOT sites reported wind gusts in excess of 58 mph during this time.

High Wind, Central Laramie Range and Southwest Platte County

When
March 11, 10:04 AM MST to 12:26 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT sensor at Bordeaux 9 miles south of Wheatland reported these strong winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075327, 1075332, 1075324, 1075326, 1075329, 1075323, 1075333, 1075331.